South Dakota, 2009

Hail and Damaging Winds in South Dakota, August 3, 2009

August 3, 2009 · NWS ABR · 17 events in 6 counties and zones

A cold front moving southeast across the area brought many severe thunderstorms to parts of central and northeast South Dakota. Large hail up to golfball size along with wind gusts nearing 80 mph occurred across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cold front moving southeast across the area brought many severe thunderstorms to parts of central and northeast South Dakota. Large hail up to golfball size along with wind gusts nearing 80 mph occurred across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 3, 1:55 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 3, 1:55 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT MON AUG 3 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FORECAST CHALLENGES...PRECIPITATION CHANCES THIS EVENING...AND
AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...ALONG WITH TEMPS.

CURRENTLY...A SOUTH-MOVING COLD FRONT IS JUST ABOUT TO ENTER THE
NORTHERN CWA. A LINE OF CUMULUS CLOUDS CAN BE SEEN DEVELOPING
ALONG THIS FRONT. CONVECTIVE INHIBITION CONTINUES TO WANE THIS
AFTERNOON...DOWN TO AROUND -20 TO -80 J/KG. AGAIN...LIFT/FORCING
AND DEEP LAYER SHEAR ARE ALL THERE THIS AFTERNOON/EVENING TO GET
STORMS TO DEVELOP. AND LIKE YESTERDAY...LOW LEVEL MOISTURE IS THE
LARGEST LIMITING FACTOR TO SEEING WIDESPREAD STRONG TO SEVERE
STORMS. ALSO...LOW AND MID LEVEL LAPSE RATES ARE NOT AS STEEP
TODAY AS THEY WERE YESTERDAY. A FEW STORMS MAY FORM ALONG THIS
FRONTAL BOUNDARY AS IT SINKS SOUTHWARD TOWARD NEBRASKA THIS
EVENING. STRONG GUSTY WINDS WOULD BE THE PRIMARY THREAT WITH
STORMS THIS AFTERNOON/EVENING.

WELL...WITHOUT A LOW LEVEL JET AROUND TONIGHT...EXPECTING A QUIET
WEATHER NIGHT TONIGHT...ONCE ANY AFTERNOON/EVENING CONVECTION DIES
OFF. OVERNIGHT LOWS WILL ONCE AGAIN DROP WELL BELOW NORMAL FOR
MOST ALL OF THE CWA WITH COOL DRY CANADIAN SURFACE HIGH PRESSURE
SETTING UP SHOP OVER THE REGION...WHICH PERSISTS INTO THE DAY ON
TUESDAY.

THE MODELS HAVE ALL HUNG ON TO THIS IDEA OF AN AREA OF LOW LEVEL
MOISTURE AT 850HPA ADVECTING BACK INTO THE WESTERN/SOUTHWESTERN CWA
TUESDAY NIGHT AFTER 00Z. THE MODELS ARE ALSO PROGGING A 15 TO 25
KNOT LOW LEVEL JET TO DEVELOP TUESDAY NIGHT ACROSS THE FAR WESTERN
ZONES. WHILE THE WESTERN FORECAST ZONES ARE UNDERGOING LOW LEVEL
MOISTURE ADVECTION...WAA IS OCCURRING ABOVE IT AT 700HPA.
EXPECTING ACCUS-THUNDER TO DEVELOP OVERNIGHT TUESDAY NIGHT AND
PERSIST RIGHT INTO WEDNESDAY AS THE MOISTURE ADVECTION AND WAA
PATTERN CONTINUES. BY WEDNESDAY EVENING...SOME OF THE HIGHEST
AMOUNTS OF INSTABILITY /CAPE PROGGED OVER 2500 J PER KG IN BOTH
THE NAM AND GFS 12Z SOLUTION/ SEEN IN AWHILE WILL BE OVER THE
SOUTHERN HALF OF FORECAST ZONES AT THE SAME TIME AN UPPER WAVE IS
WORKING OVER THE CWA. THE UPPER WAVE MAY BE INDUCING A SURFACE LOW
AND ATTENDANT WARM FRONT EASTWARD ACROSS THE CWA ON WEDNESDAY.
SO...BETWEEN THE LIFT/FORCING/AVAILABLE LOW LEVEL MOISTURE AND
PROGGED 0-6KM SHEAR...WEDNESDAY AFTERNOON AND EVENING COULD JUST
BE A STRONG CANDIDATE FOR SEVERE WEATHER ACTIVITY.

TEMPERATURES ARE NOT GOING TO BE ALL THAT HOT OVER THE NEXT COUPLE
OF DAYS. ASIDE FROM THE SURFACE LOW AND POSSIBLE DEVELOPING WARM
FRONT POSSIBLY BISECTING THE CWA ON WEDNESDAY...MOST ALL OF THE
CWA WILL BE UNDER THE INFLUENCE OF HIGH PRESSURE AT THE SURFACE
WITH MAINLY WEAK CAA TO NEUTRAL AIR ADVECTION OCCURRING.
TEMPERATURES WILL REMAIN GENERALLY 5 TO 10 DEGREES BELOW NORMAL
THROUGH THE SHORT RANGE.

.LONG TERM...THURSDAY THROUGH MONDAY
THE 12Z MODELS CONTINUE TO ADVERTISE A DE-AMPLIFICATION OF THE LONG
WAVE FLOW PATTERN ACROSS THE CONUS. A STRONG TROF IS EXPECTED TO
LIFT OUT OF THE WESTERN CONUS...AND ACROSS THE NORTHERN
ROCKIES/NORTHERN PLAINS THIS WEEKEND. AHEAD OF THIS FEATURE THERE
WILL BE PERIODIC CONVECTIVE COMPLEXES FORMING OVER THE HIGH PLAINS
IN BROAD UPSLOPE FLOW. THOSE COMPLEXES WILL THEN TRACK EAST ON THE
NOSE OF THE NOCTURNAL LLJ. BY LATE FRIDAY AND SATURDAY THE
ATMOSPHERE BECOMES A LITTLE LESS FAVORABLE FOR STORMS AS A VERY
WARM CAPPING LAYER GETS ADVECTED EAST OFF THE FRONT RANGE. HOWEVER
WITH A LOW LEVEL CONVERGENT BOUNDARY EXPECTED TO TRACK ACROSS THE
REGION...CAN NOT ENTIRELY RULE OUT PCPN CHANCES. PRETTY MUCH
FOLLOWED HPC GUIDANCE FOR TEMPERATURES...AND SPEAKING OF
TEMPERATURES...THEY SHOULD BE QUITE WARM THIS WEEKEND.

&&

.AVIATION...
OTHER THAN SOME ISOLATED EVENING SHOWERS AND STORMS...VFR
CONDITIONS ARE EXPECTED TO PREVAIL THROUGH TUESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 3, 3:47 AM CST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
447 AM CDT MON AUG 3 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
447 AM CDT MON AUG 3 2009 /347 AM MDT MON AUG 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING AS ANOTHER COLD FRONT DROPS SOUTH THROUGH THE AREA. ANY
THUNDERSTORMS THAT DO DEVELOP ARE CAPABLE OF GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OFF AND ON CHANCES FOR THUNDERSTORMS EXIST BEGINNING TUESDAY NIGHT
AND LASTING THROUGH THE WEEKEND AS THE WEATHER PATTERN BECOMES A
BIT MORE ACTIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, Aug 3, 5:20 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
620 PM CDT MON AUG 3 2009

SDZ006-032345-
BROWN-
620 PM CDT MON AUG 3 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN BROWN
COUNTY UNTIL 645 PM CDT...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF COLUMBIA...OR 7 MILES
NORTHEAST OF ABERDEEN...MOVING EAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE COLUMBIA...BATH...PUTNEY...
GROTON AND FERNEY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

KEEFE

The radar

The Aberdeen radar (KABR), 14 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Brown

When
August 3, 5:28 PM CST
Where
Brown County, 2.81 mi N of Plana
Measured
1.5 in hail
Reported by
Public
Coordinates
45.560, -98.310

Thunderstorm Wind, Brown

When
August 3, 5:40 PM CST
Where
Brown County, 1.38 mi N of Putney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.590, -98.180

Many acres of soybeans and corn were significantly damaged by hail and sixty mph winds.

Hail, Brown

When
August 3, 5:45 PM CST
Where
Brown County, 2.05 mi ENE of Putney
Measured
1 in hail
Reported by
Public
Coordinates
45.580, -98.140

Thunderstorm Wind, Brown

When
August 3, 5:45 PM CST
Where
Brown County, 2.05 mi ENE of Putney
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.580, -98.140

Seventy mph winds along with quarter size hail destroyed many acres of corn and soybeans.

Hail, Day

When
August 3, 6:05 PM CST
Where
Day County, 5.06 mi NW of Pierpont
Measured
1 in hail
Reported by
Public
Coordinates
45.560, -97.890

Thunderstorm Wind, Hughes

When
August 3, 6:19 PM CST
Where
Hughes County, 0.49 mi E of Pierre
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -100.320

Thunderstorm Wind, Hyde

When
August 3, 6:20 PM CST
Where
Hyde County, 1.48 mi W of Highmore
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
44.520, -99.460

Thunderstorm Wind, Hyde

When
August 3, 6:30 PM CST
Where
Hyde County, 0.49 mi W of Highmore
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.520, -99.440

Seventy to 80 mph winds brought down several large trees along with many large tree branches in and around Highmore. The strong winds also tipped over a semi, a gravity wagon, and a grain auger along with damaging several fences. There were also power outages in Highmore.

Hail, Day

When
August 3, 7:02 PM CST
Where
Day County, 2.81 mi N of Roslyn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.540, -97.490

Hail, Hand

When
August 3, 7:02 PM CST
Where
Hand County, 15.2 mi S of Ree Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.300, -99.200

Thunderstorm Wind, Lyman

When
August 3, 7:05 PM CST
Where
Lyman County, 0.85 mi SW of Lower Brule
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.070, -99.580

Sixty mph winds were esimated in Lower Brule.

Thunderstorm Wind, Lyman

When
August 3, 7:30 PM CST
Where
Lyman County, 3.76 mi NNW of Presho Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.970, -100.060

Sixty mph winds were estimated by the fire department north of Presho.

Thunderstorm Wind, Lyman

When
August 3, 7:30 PM CST
Where
Lyman County, 0.85 mi NW of Presho
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.910, -100.060

Sixty mph winds were estimated by the public.

Thunderstorm Wind, Lyman

When
August 3, 7:38 PM CST
Where
Lyman County, 0.5 mi E of Kennebec
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
43.900, -99.860

Hail, Lyman

When
August 3, 8:01 PM CST
Where
Lyman County, 13.83 mi S of Kennebec
Measured
1.75 in hail
Reported by
Public
Coordinates
43.700, -99.860

Golfball size hail combined with strong winds broke many windows in the house and dented several vehicles. The house pet was also injured.

Hail, Lyman

When
August 3, 8:10 PM CST
Where
Lyman County, 11.76 mi S of Kennebec
Measured
1 in hail
Reported by
Public
Coordinates
43.730, -99.860

Hail, Lyman

When
August 3, 8:25 PM CST
Where
Lyman County, 8.01 mi W of Iona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.530, -99.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194313, 194327, 194314, 194335, 194319, 194324, 194322, 194320, 194315, 194316, 194326, 194328, 194329, 194330, 194318, 194325, 194323.